Is Methadone More Deadly than Other Opiates?
It is very common for individuals who become addicted to heroin or other opiates to seek a medical method of treatment that will help them to get sober without forcing them to go through the very uncomfortable withdrawal symptoms that are commonly associated with opioid detox. Unfortunately, Methadone, while considered a relatively safe medication when taken as prescribed, can prove to be deadly when it is taken in a manner other than prescribed or when it is taken in conjunction with other drugs. But, is methadone more deadly than any other opiates?
Treating Opiate Addiction with an Opioid
Opiate replacement therapy, the process of treating an addiction to heroin or prescription painkillers with another opioid such as Methadone or Suboxone, is a common and effective method of treatment for many patients. Unfortunately, this method of treatment is also a long-term plan that many patients are not willing to commit to. Most people who are prescribed methadone find that they must continue to take the medication for many months or even years. Subsequently, most methadone users (even those who take the medication as prescribed in an effort to combat a dependence on another opiate such as heroin) become addicted and require a secondary detox in order to overcome the newly formed addiction to methadone.
Aside from the risk of becoming physically dependent on methadone, this medication also carries with it a number of additional dangers. Risks are associated with taking methadone while pregnant or nursing, taking the drug with other drugs, or taking the drug and relapsing or taking other opiates at the same time. While it is generally considered more dangerous to go through opiate withdrawal “cold-turkey” while pregnant, and definitely more dangerous to use other opiates while pregnant, methadone use is not 100% safe either.
Using methadone with other opiates can be deadly. Methadone is an opioid. The effects that the drug will have on the user include many of the same effects that are common with prescription painkiller user or heroin use. As such, when heroin and methadone are combined or when methadone and prescription painkillers such as Oxycontin are combined, there is a heightened risk for overdose which can lead to:
- Reduced or complete loss of consciousness
- Slowed heart rate or heart attack
- Choking or gurgling sounds that signify a loss in breathing ability
If you or someone you care about seems to have overdosed on methadone and another opiate, or any drug, call 911 for immediate medical attention. Overdose can prove to be deadly and should be immediately treated by a qualified health professional.
Methadone is not necessarily more deadly than any other opiate, but it’s not exactly safe either. If you or someone you love has questions about methadone, call our helpline toll-free for assistance. Taken correctly, under the supervision of a healthcare provider or treatment professional, methadone can help to curb cravings and provide a foundation upon which the addict can begin to recover. Likewise, mixed with other drugs, taken in excess or taken in any manner other than prescribed can lead to potentially dangerous and even deadly consequences.